Removing the tonsils - a simple, common operation - can turn deadly if children receive a codeine-based painkiller, a troubling new study reveals.
The research, published in The New England Journal of Medicine today, was sparked by the tragic death of an Ontario toddler.
The two-year-old, who had a history of snoring and sleep disruption, had his tonsils and adenoids removed. After the operation, he was sent home and prescribed two painkillers - acetaminophen and codeine. The boy received 10 milligrams of codeine every six hours, a typical dose. But two nights later, he died in his sleep.
A coroner's investigation revealed that the child died of an overdose of morphine. (The body transforms codeine into morphine.)
Gideon Koren, director of the Motherisk program at the Hospital for Sick Children in Toronto and the study's co-author, said a postmortem examination revealed the child had a common genetic trait that made him an ultra-rapid metabolizer of codeine. Practically, that meant his body converted codeine to morphine faster than most children and this led to a toxic accumulation of the drug in his system.
"It is shocking to think that an otherwise healthy toddler who needed an adenotonsillectomy died as a result of the prescribed painkiller," Dr. Koren said.
Adenotonsillectomy consists of removing the tonsils (small pieces of tissue found on either side of the throat) and adenoids (small lumps of tissue that lie behind the nose and above the back of the throat).
The operation is a common treatment for obstructive sleep apnea, which occurs when a person goes through long pauses between breaths while sleeping. In children, sleep apnea is often caused by large tonsils.
Following surgery, codeine is commonly given to treat the child's pain.
Dr. Koren said, however, that codeine can cause respiratory depression, particularly in those with sleep apnea. He said parents need to realize that in about one-third of cases surgery does not resolve sleep apnea and these children are put at particular risk by taking codeine.
As a result of the research, physicians at Sick Kids no longer prescribe codeine after the operation, and Dr. Koren said other pediatric hospitals should follow suit.
Earlier research has shown that breastfeeding mothers should also avoid taking codeine-based painkillers because the drug can depress breathing in their babies.
Dr. Koren said a key element in the investigation was conducting genetic testing as part of the postmortem. It revealed that the child had multiple copies of the allele CYP2D6, which affects metabolism of morphine.
"This case highlights the importance of investigating the genetic causes of why a drug that does not affect most children could cause a fatal reaction in others," he said.
An unrelated study, published in the Annals of Emergency Medicine, also cautions against the use of codeine-based painkillers in children.
The research, headed by Amy Drendel of the Medical College of Wisconsin in Milwaukee, found that children who come to emergency with a broken arm do better with a simple over-the-counter painkiller than with those containing a powerful narcotic like codeine.
Researchers tested ibuprofen (Advil, Motrin and other brands) against acetaminophen plus codeine (sold as Tylenol No. 3) and found that those on ibuprofen did better. Specifically, they were more likely to play, they ate more and they had fewer side effects.